Colorado, 2021

High Wind in Colorado, November 14, 2021

November 14, 2021 · NWS BOU · 3 events in 3 counties and zones

Intense but very localized winds developed near the foothills of northern Jefferson and southern Boulder counties. Peak wind gusts included: 81 mph at the NCAR Mesa Lab, 2 miles southwest of Boulder; 80 mph at White Ranch Open Space, and 79 mph at the mouth of Coal Creek Canyon at the junction of CO72/CO93.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Intense but very localized winds developed near the foothills of northern Jefferson and southern Boulder counties. Peak wind gusts included: 81 mph at the NCAR Mesa Lab, 2 miles southwest of Boulder; 80 mph at White Ranch Open Space, and 79 mph at the mouth of Coal Creek Canyon at the junction of CO72/CO93.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 14, 4:48 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Nov 14, 4:48 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
448 PM MST Sun Nov 14 2021

.SHORT TERM...(This evening through Monday)
Issued at 212 PM MST Sun Nov 14 2021

Northwest flow aloft around a ridge over the Great Basin brought
windy conditions to the higher foothills and Front Range
mountains. This ridge will flatten and shift east over Colorado
for Monday. With weakening flow aloft, don't expect it to be as
windy tonight in the higher foothills and mountains, but gusts to
50 mph will be possible. The airmass will continue to warm
tonight. It should be a mild night above the inversion and where
winds mix the airmass. For Monday, 700mb temperatures warm to
about 7-9C which should push highs into the mid 70s. Cross
sections show enough moisture for high clouds at times, but not
enough low level moisture over the mountains for any clouds or
flurries.

.LONG TERM...(Monday night through Sunday)
Issued at 240 PM MST Sun Nov 14 2021

Models have flat upper ridging moving east of the CWA Monday
night into Tuesday morning. The flow aloft increase Tuesday
afternoon and night with a weak upper trough to push across the
forecast area. The biggest affect on our weather will be a decent
cold front that moves across Tuesday evening. The QG Omega fields
show upward vertical velocity for the CWA late Monday night and
Tuesday. Subsidence is progged after that through Wednesday night.

Moisture over the CWA is lacking Monday night into Tuesday.  Even
with the upper trough moving across and the associated cold front
with upslope behind it Tuesday afternoon into Wednesday; moisture is
still meager. Will go with "likely"s Tuesday night in the mountains
for light snow.  On the plains, will go with 10-30%s from midnight
Tuesday night through noon Wednesday. The QPF fields on the ECMWF
shows a bit of measurable snowfall in a few areas of the plains
with that. The amounts are light and the other models have nothing.
Temperatures are still warm on Tuesday. Wednesday's highs cool
off significantly from Tuesday's.

For the later days, flat upper ridging is progged for the CWA on
Thursday and Friday.  The weekend looks to have weak upper troughing
in place.  As a result there will be "chance"s of alpine snow
showers but nothing significant. The plains look dry with near
normal temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 423 PM MST Sun Nov 14 2021

VFR conditions will continue through the TAF period. Gusty west to
northwest winds will begin to decrease by 01Z shifting
southwesterly tonight into early Monday morning; therefore
typical drainage winds are unlikely. Wind gusts will increase to
20-25kts starting as early as 14Z at KDEN and KAPA and KBJC
following after at 17Z. By Monday evening, wind gusts will
decrease by 00Z with SCT high cloud bases at 20k ft.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM....RJK
AVIATION...AD
Hazardous weather outlook, Nov 14, 11:07 AM MST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1107 AM MST Sun Nov 14 2021

COZ030>051-151815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1107 AM MST Sun Nov 14 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

It will continue windy from the higher terrain across the plains.
A few wind gusts from 60 mph to 70 mph will occur, over the
higher terrain, both today and tonight. Across the plains gusts
from 30 to 40 mph will occur this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Warm and dry weather is expected into early next week. Monday will
be the warmest day with highs in the mid 70s for Denver and the
rest of the plains. Gusty winds are also likely across the high
country each day. A weak storm system will bring slightly cooler
temperatures along with breezy to windy conditions across the
forecast area on Tuesday. The warm, breezy and dry conditions
will lead to elevated fire danger across the Southern Foothills,
Palmer Divide and nearby plains Tuesday afternoon. Tuesday night,
the high country will see a chance of light snow with a few light
rain and snow showers possible across the plains. Cool weather
should continue into next weekend with highs near normal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
November 14, 5:53 PM MST to 9:54 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
November 14, 5:53 PM MST to 9:54 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
November 14, 5:53 PM MST to 9:54 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991045, 991046, 991047.